Rolling manifolds on space forms
Annales de l'I.H.P. Analyse non linéaire, Volume 29 (2012) no. 6, pp. 927-954.

In this paper, we consider the rolling problem (R) without spinning nor slipping of a smooth connected oriented complete Riemannian manifold (M,g) onto a space form (M ˆ,g ˆ) of the same dimension n2. This amounts to study an n-dimensional distribution 𝒟 R , that we call the rolling distribution, and which is defined in terms of the Levi-Civita connections g and g ˆ . We then address the issue of the complete controllability of the control system associated to 𝒟 R . The key remark is that the state space Q carries the structure of a principal bundle compatible with 𝒟 R . It implies that the orbits obtained by rolling along loops of (M,g) become Lie subgroups of the structure group of π Q,M . Moreover, these orbits can be realized as holonomy groups of either certain vector bundle connections 𝖱𝗈𝗅 , called the rolling connections, when the curvature of the space form is non-zero, or of an affine connection (in the sense of Kobayashi and Nomizu, 1996 [14]) in the zero curvature case. As a consequence, we prove that the rolling (R) onto an Euclidean space is completely controllable if and only if the holonomy group of (M,g) is equal to SO (n). Moreover, when (M ˆ,g ˆ) has positive (constant) curvature we prove that, if the action of the holonomy group of 𝖱𝗈𝗅 is not transitive, then (M,g) admits (M ˆ,g ˆ) as its universal covering. In addition, we show that, for n even and n16, the rolling problem (R) of (M,g) against the space form (M ˆ,g ˆ) of positive curvature c>0, is completely controllable if and only if (M,g) is not of constant curvature c.

     author = {Chitour, Yacine and Kokkonen, Petri},
     title = {Rolling manifolds on space forms},
     journal = {Annales de l'I.H.P. Analyse non lin\'eaire},
     pages = {927--954},
     publisher = {Elsevier},
     volume = {29},
     number = {6},
     year = {2012},
     doi = {10.1016/j.anihpc.2012.05.005},
     mrnumber = {2995101},
     zbl = {1321.53021},
     language = {en},
     url = {}
AU  - Chitour, Yacine
AU  - Kokkonen, Petri
TI  - Rolling manifolds on space forms
JO  - Annales de l'I.H.P. Analyse non linéaire
PY  - 2012
SP  - 927
EP  - 954
VL  - 29
IS  - 6
PB  - Elsevier
UR  -
DO  - 10.1016/j.anihpc.2012.05.005
LA  - en
ID  - AIHPC_2012__29_6_927_0
ER  - 
%0 Journal Article
%A Chitour, Yacine
%A Kokkonen, Petri
%T Rolling manifolds on space forms
%J Annales de l'I.H.P. Analyse non linéaire
%D 2012
%P 927-954
%V 29
%N 6
%I Elsevier
%R 10.1016/j.anihpc.2012.05.005
%G en
%F AIHPC_2012__29_6_927_0
Chitour, Yacine; Kokkonen, Petri. Rolling manifolds on space forms. Annales de l'I.H.P. Analyse non linéaire, Volume 29 (2012) no. 6, pp. 927-954. doi : 10.1016/j.anihpc.2012.05.005.

[1] F. Alouges, Y. Chitour, R. Long, A motion planning algorithm for the rolling-body problem, IEEE Trans. Robot. 26 no. 5 (2010)

[2] A. Agrachev, Y. Sachkov, An intrinsic approach to the control of rolling bodies, in: Proceedings of the CDC, vol. 1, Phoenix, 1999, pp. 431–435.

[3] A. Agrachev, Y. Sachkov, Control Theory from the Geometric Viewpoint. Control Theory and Optimization, II, Encyclopaedia Math. Sci. vol. 87, Springer-Verlag, Berlin (2004) | MR | Zbl

[4] M. Berger, Sur les groupes dʼholonomie homogène des variétés à connexion affine et des variétés riemanniennes, Bull. Soc. Math. France 83 (1955), 279-330 | EuDML | Numdam | MR | Zbl

[5] R. Bryant, Geometry of Manifolds with Special Holonomy: “100 Years of Holonomy”, Contemp. Math. vol. 395 (2006) | MR | Zbl

[6] R. Bryant, L. Hsu, Rigidity of integral curves of rank 2 distributions, Invent. Math. 114 no. 2 (1993), 435-461 | EuDML | MR | Zbl

[7] É. Cartan, La géométrie des espaces de Riemann, Mémorial des Sciences Mathématiques 9 (1925), 1-61 | EuDML | JFM | Numdam

[8] A. Chelouah, Y. Chitour, On the controllability and trajectories generation of rolling surfaces, Forum Math. 15 (2003), 727-758 | MR | Zbl

[9] Y. Chitour, M. Godoy Molina, P. Kokkonen, Extension of de Rham decomposition theorem to non Euclidean development, arXiv:1203.0637 | Zbl

[10] Y. Chitour, P. Kokkonen, Rolling manifolds: Intrinsic formulation and controllability, arXiv:1011.2925v2 (2011)

[11] E. Grong, Controllability of rolling without twisting or slipping in higher dimensions, arXiv:1103.5258v2 (2011) | MR | Zbl

[12] D.D. Joyce, Riemannian Holonomy Groups and Calibrated Geometry, Oxford University Press (2007) | MR | Zbl

[13] V. Jurdjevic, J. Zimmerman, Rolling sphere problems on spaces of constant curvature, Math. Proc. Cambridge Philos. Soc. 144 (2008), 729-747 | MR | Zbl

[14] S. Kobayashi, K. Nomizu, Foundations of Differential Geometry, vol. I, Wiley–Interscience (1996) | MR | Zbl

[15] J. Lee, Introduction to Smooth Manifolds, Grad. Texts in Math. vol. 218, Springer-Verlag, New York (2003) | MR

[16] A. Marigo, A. Bicchi, Rolling bodies with regular surface: Controllability theory and applications, IEEE Trans. Automat. Control 45 no. 9 (2000), 1586-1599 | MR | Zbl

[17] M. Molina, E. Grong, I. Markina, F. Leite, An intrinsic formulation of the rolling manifolds problem, arXiv:1008.1856 (2010) | Zbl

[18] C. Olmos, A geometric proof of the Berger Holonomy Theorem, Ann. of Math. 161 (2005), 579-588 | MR | Zbl

[19] P. Petersen, Riemannian Geometry, Grad. Texts in Math. vol. 171, Springer-Verlag, New York (2006) | MR | Zbl

[20] T. Sakai, Riemannian Geometry, Transl. Math. Monogr. vol. 149, American Mathematical Society, Providence, RI (1996) | MR

[21] R.W. Sharpe, Differential Geometry: Cartanʼs Generalization of Kleinʼs Erlangen Program, Grad. Texts in Math. vol. 166, Springer-Verlag, New York (1997) | MR | Zbl

[22] J. Simons, On the transitivity of holonomy systems, Ann. of Math. (2) 76 no. 2 (1962), 213-234 | MR | Zbl

Cited by Sources: